Patterns of propagating pulses

C. Elphick, E. Meron, E. A. Spiegel

Research output: Contribution to journalArticlepeer-review

87 Scopus citations

Abstract

The complex dynamics that arise in certain nonlinear partial differential equations in time and in one space dimension are studied. In the general case considered, the equation admits a solitary wave in the form of a pulse tailing off exponentially, fore and aft, with possibly oscillatory character. Complicated solutions are described by a superposition of many such solitary structures in interaction. The description is asymptotic in terms of a parameter that becomes exponentially small as the ratio of typical pulse separation to pulse width becomes large. The outcome is a set of dynamical equations for the motion of the individual pulses with nearest neighbor interactions. This system of ordinary differential equations (ODEs) admits a wide range of patterns, both regular and chaotic. The stability theory of such patterns is sketched and the continuum limit of the lattice-dynamical equations of the pulses is given.

Original languageEnglish
Pages (from-to)490-503
Number of pages14
JournalSIAM Journal on Applied Mathematics
Volume50
Issue number2
DOIs
StatePublished - 1 Jan 1990
Externally publishedYes

ASJC Scopus subject areas

  • Applied Mathematics

Fingerprint

Dive into the research topics of 'Patterns of propagating pulses'. Together they form a unique fingerprint.

Cite this